Hail, Lane
- When
- May 27, 4:25 PM CST
- Where
- Lane County, 4.87 mi S of Pendennis
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.560, -100.320
There were a couple of isolated marginally severe thunderstorms during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
There were a couple of isolated marginally severe thunderstorms during the late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 27, 1:27 PM CST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 227 PM CDT MON MAY 27 2013 ...UPDATED LONG TERM SECTION... .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 225 PM CDT MON MAY 27 2013 A SOUTHWEST FLOW ALOFT HAS BROUGHT VERY WARM AIR INTO SOUTHWEST KANSAS TODAY, WITH 95F DEGREES AT LBL, 94F AT DDC AND 93F AT HUGOTON AT 2 PM CDT...AND WARMING. A DRY LINE HAS BEEN SLOWLY WORKING TOWARD THE EAST, WITH DEW POINTS IN THE MID TO UPPER 60S ALONG OUR EASTERN TIER OF COUNTIES. IN THE UPPER ATMOSPHERE, THERE IS A SLIGHT WRINKLE OF A SHORT WAVE EVIDENT IN THE 5H FLOW AND THE WATER VAPOR IMAGERY, MAINLY ACROSS NORTHERN KANSAS. SO THERE WERE, AND STILL ARE, SMALL 20 POPS FOR THUNDERSTORMS LATE TODAY AND INTO THIS EVENING. SOME HIGH LEVEL CIRRUS CLOUDS HAVE BEEN BLOWING OVER FROM THE WEST TOWARD THE NORTHEAST, AND THIS MAY LIMIT FULL LATE AFTERNOON HEATING. NONETHELESS, WILL KEEP THE 20 POPS GOING IN THE NORTH, AND STRETCHING SOUTH THROUGH OUR FAR EASTERN COUNTIES UNTIL ABOUT 02Z THIS EVENING. SPC HAS OUR EASTERN 1/3RD IN A SLIGHT RISK. IF A STORM FIRES ALONG THE DRY LINE AND GETS "ANY" UPPER SUPPORT FROM THAT UPPER WAVE, THEN I SUPPOSE ONE OR TWO STRAY STORMS COULD BE SEVERE, WITH MARGINAL HAIL BEING THE MAIN RISK. THEN, THINK THE CLOUDS WILL SCATTER OUT AFTER 06Z OR SO, AND WINDS WILL SETTLE TO THE NORTHEAST OR NORTH AT 8 TO 12 MPH. SO HOW MUCH COOLING WILL EVOLVE? LOWS TONIGHT SHOULD BE MILD IN THE BARBER COUNTY AREA, WITH LOWS IN THE LOWER 70S. IN THE WESTERN PART OF MY FORECAST AREA ALONG THE COLORADO BORDER, DRIER AIR WILL ALLOW TEMPERATURES TO FALL INTO THE MIDDLE 50S. TUESDAY WILL START WITH LIGHT NORTH TO NORTHEAST WINDS, BUT THEN THE LOWER LEVEL 850MB JET WILL MIX DOWN BY AFTERNOON, WITH WINDS BECOMING SOUTH AT 20 TO 30 MPH DURING THE AFTERNOON. THIS LOW LEVEL FLOW WILL BRING SOME MOISTURE INTO SOUTHWESTERN KANSAS AND A FEW STRONG STORMS ARE POSSIBLE PRIOR TO 00Z WED. AN UPPER WAVE WILL SEND PLENTY OF UPPER LEVEL LIFT ACROSS WESTERN KANSAS, BUT THAT APPEARS TO BE AFTER 00Z. THERE WILL BE ANOTHER DRY LINE MIGRATION, AND IT SHOULD ENTER OUR EASTERN CWA EAST OF A LINE FROM DIGHTON TO DODGE CITY TO COLDWATER AFTER 22Z TUESDAY. THERE MAY BE A LITTLE MORE ACTIVE WEATHER AFTER 00Z, WHEN THE UPPER WAVE CROSSES INTO CENTRAL KANSAS. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 226 PM CDT MON MAY 27 2013 AN UPPER LEVEL TROUGH WILL CONTINUE TO STRENGTHEN AND MOVE EAST ACROSS THE ROCKIES WEDNESDAY THEN BECOME AN UPPER LEVEL LOW ACROSS THE NORTHERN PLAINS THURSDAY INTO FRIDAY. AS THIS TROUGH APPROACHES, AN AREA OF LOW PRESSURE AT THE SURFACE IS FORECASTED TO DEVELOP ACROSS THE KS/CO BORDER WITH A DRYLINE EXTENDING SOUTHEASTWARD INTO THE TX/OK PANHANDLE'S. DEWPOINTS AHEAD OF THIS DRYLINE WILL REACH TO AROUND 60 DEGREES WITH MUCH DRIER CONDITIONS FOUND BEHIND THIS FEATURE. STRONG SOUTHERLY WINDS WILL BE OBSERVED IN THE AFTERNOON AND AN ELEVATED FIRE DANGER WILL BE POSSIBLE ACROSS FAR WESTERN KANSAS. THUNDERSTORM CHANCES INCREASE IN THE LATE AFTERNOON DURING PEAK HEATING AND A FEW OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN CONCERN. ANY STORMS THAT DO FORM WILL MOVE EASTWARD INTO WICHITA'S FORECAST AREA WEDNESDAY NIGHT. A SURFACE COLD FRONT THEN TREKS ACROSS WESTERN KANSAS THURSDAY SHIFTING WINDS TO MORE OF A WEST TO SOUTHWEST DIRECTION. A FEW STORMS WILL BE POSSIBLE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS IN THE AFTERNOON WITH MOSTLY CLEAR SKIES OBSERVED ELSEWHERE. ONCE AGAIN, ANY STORMS THAT DO FORM WILL HAVE THE CAPABILITY OF BECOMING SEVERE. MOSTLY CLEAR SKIES AND DRY CONDITIONS ARE ANTICIPATED THURSDAY NIGHT INTO FRIDAY WITH LIGHT NORTHERLY WINDS. LOWS WEDNESDAY MORNING ARE EXPECTED TO DIP INTO THE 60S WITH HIGHS WEDNESDAY AFTERNOON IN THE LOWER TO MID 80S. LOWS THURSDAY MORNING ARE FORECASTED TO RANGE FROM THE UPPER 50S ACROSS FAR WESTERN KANSAS TO MID 60S ACROSS SOUTH CENTRAL KANSAS. HIGHS THURSDAY AND FRIDAY AFTERNOON ARE FORECASTED TO REACH INTO THE MID TO UPPER 80S WITH LOWS RANGING FROM THE MID 50S ACROSS THE KS/CO BORDER TO LOWER 60S ACROSS SOUTH CENTRAL KANSAS. DRY CONDITIONS CONTINUE INTO THIS WEEKEND AS THE AFOREMENTIONED UPPER LEVEL LOW MOVES TO THE EAST AND UPPER LEVEL RIDGING BUILDS ACROSS THE WESTERN UNITED STATES. LOWS SATURDAY THROUGH MONDAY MORNING WILL GENERALLY BE IN THE 50S TO AROUND 60 DEGREES WITH HIGHS SATURDAY AND SUNDAY IN THE 80S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1155 AM CDT MON MAY 27 2013 OVERALL, EXPECT VFR CONDITIONS THROUGHOUT THE 24 HOUR TAF PERIOD. A FEW STRATOCUMULUS CLOUDS IN THE FEW TO SCT CATEGORY CAN BE EXPECTED WITH THE SOUTHWEST FLOW ONGOING. THERE IS ALSO SOME HIGH LEVEL CIRRUS STREAMING OVERHEAD TOWARD THE NORTHEAST. WINDS WILL BE SOUTHWEST AT KDDC AND KGCK BEHIND A DRY LINE, AND SHOULD BLOW AT 15G25KT THROUGH SUNSET. WINDS AT KHYS WILL BE FROM THE EAST AT 15G25KT, AS HYS IS NORTH OF A COLD FRONT. THE DRY LINE WILL CONTINUE TO MARCH EAST, AND EVEN THROUGH THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS NEAR THE KHYS SITE, I HAVE NOT PLACED TSTM IN THE TAF. UPDATES CAN BE ISSUED IF THE TAF SITE GETS SOME CONVECTION THIS EVENING. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 91 67 83 / 10 20 30 40 GCK 58 92 67 84 / 10 20 20 30 EHA 58 93 63 86 / 0 10 20 20 LBL 61 94 68 83 / 10 20 20 30 HYS 64 90 69 83 / 20 20 40 50 P28 72 88 71 82 / 20 20 20 50 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR KSZ043>046-061>065-074>080-086>089. && SHORT TERM...BURKE LONG TERM...HOVORKA_42 AVIATION...BURKE
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 445 AM CDT MON MAY 27 2013 KSZ030-031-043>046-061>066-074>081-084>090-280900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 445 AM CDT MON MAY 27 2013 /345 AM MDT MON MAY 27 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR MUCH OF SOUTHWEST KANSAS FROM HIGHWAY 183 TO THE COLORADO LINE. PLEASE SEE THE SPECIFIC WEATHER MESSAGE FOR DETAILS. A SLIGHT CHANCE FOR ISOLATED SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON AND EARLY EVENING, ALONG A DIGHTON TO MEADE LINE...AND EASTWARD INTO CENTRAL KANSAS. HAIL TO THE SIZE OF BASEBALLS, DAMAGING WINDS AND LIGHTNING ARE THE MAIN THREATS IF THUNDERSTORMS DEVELOP. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS THROUGH THE END OF THE WEEK. THERE IS POTENTIAL FOR THE STORMS TO BE SEVERE ON ANY OF THESE DAYS...ALTHOUGH WEDNESDAY WILL HAVE THE BEST RISK FOR ORGANIZED SEVERE THUNDERSTORMS. IN ADDITION...HOT, DRY AND WINDY CONDITIONS ARE POSSIBLE OVER PORTIONS OF SOUTHWESTERN KANSAS ON TUESDAY AFTERNOON AND WEDNESDAY AFTERNOON. THESE CONDITIONS WILL CAUSE A HEIGHTENED THREAT FOR WILDFIRES MAINLY NEAR THE COLORADO BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 33/18
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 427 PM CDT MON MAY 27 2013 KSZ043-044-272230- LANE-SCOTT- 427 PM CDT MON MAY 27 2013 ...SIGNIFICANT WEATHER ADVISORY FOR LANE AND SOUTHEASTERN SCOTT COUNTIES... AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES EAST OF FRIEND...MOVING NORTHEAST AT 20 MPH. WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3863 10050 3844 10030 3827 10052 3827 10088 TIME...MOT...LOC 2127Z 229DEG 19KT 3830 10074 SUGDEN
The Dodge City radar (KDDC), 94 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458107, 458108.